Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

July 18, 2006Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2006, 9:01 PM EDT for Greenbrier County, West Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 9:01 PM EDT (01:01 UTC)
Expired
Jul 18, 2006, 10:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:37 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 18, 7:37 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT TUE JUL 18 2006

.AVIATION...
SCTD TSTMS IN THE WEST WILL DIMINISH QUICKLY WITH LOSS OF HTG WITH
LITTLE ACTION EXPECTED OVERNIGHT. TYPICAL MVFR FOG AGAIN LIKELY AT
LYH/DAN WHILE IFR/LIFR FOG LIKELY AT LWB. CHC OF TSTMS WILL
INCREASE TMRW AS FRONTAL BNDRY DROPS DOWN INTO NORTHERN AND
CENTRAL VIRGINIA.

&&

.PREV DISCUSSION...
 (ISSUED 619 PM EDT TUE JUL 18 2006)

SHORT TERM /REST OF TONIGHT/...

WILL ISSUE AN UPDATE TO ACCOUNT FOR THE SCATTERED TSTMS OVER THE
GREENBRIER VALLEY OF WV AND THAT THEY ARE EXPECTED TO PROPAGATE
INTO THE HIGHLANDS OF VA. I ALSO ADDED IN ISOLATED THUNDERSTORMS
TO THE SW VA MTNS AND NRN MTNS OF NC.

PREV DISCUSSION...
 (ISSUED 220 PM EDT TUE JUL 18 2006)

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE ACROSS THE REGION WILL SLOWLY WEAKEN TONIGHT AS 5H
TROF DIPS SOUTH AND SHUNTS UPPER HEAT DOME BACK TO THE WEST THRU
WED. BACKDOOR TYPE SURFACE FRONT ASSOCIATED WITH THIS FEATURE THE
MAIN CONCERN AS IT DRIFTS SOUTH TO JUST NORTH OF THE CWA TOMORROW.
SOUTHWARD ADVANCE OF MOISTURE AHEAD OF THE FRONT IFFY ESPCLY GIVEN
BEST DYNAMICS PASSING NORTH AND MORE SUBSIDENCE OUT EAST TO THE NW
OF THE TROPICAL SYSTEM. THINK TRAILING VORT LOBE MAY BE ENOUGH TO
PUNCH AT LEAST A FEW SHRA/TSRA SOUTH OVERNIGHT BEFORE FADING WITH
LOSS OF HEATING BUT NO MORE THAN 20ISH POP MAINLY FAR NORTHERN TIER
ZONES. S/W ENERGY AND DEEP RH A BIT BETTER WED AFTERNOON GIVEN
PREFRONTAL RH LOBE AND POSSIBLE ONSHORE TROPICAL CONNECTION IN NE
FLOW PER NAM. SINCE MOST MODELS SHOW GOOD INSTABILITY WILL BUMP UP
MOUNTAIN POPS A BIT ALTHO IF TROPICAL SYSTEM DEVELOPS MORE SINKING
MOTION COULD CUT INTO COVERAGE ACROSS THE AREA. OTHERWISE TEMPS NOT
QUITE AS COOL TNGT PER HIER DEWPOINTS...THEN POSSIBLY A CAT OR SO
LOWER THAN TODAY WED GIVEN CLOUDS AND SLIGHTLY BETTER ONSHORE
TRAJECTORY.

LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WEAK SHORTWAVE DROPS SOUTH ACROSS THE MOUNTAINS ON WEDNESDAY NIGHT.
INCREASED POPS FOR THE WESTERN MOUNTAINS. NAM LOOKED CLOSER THAN THE
GFS...ESPECIALLY WITH TROPICAL DEPRESSION #2. ALTHOUGH 12Z NAM TAKES
THE SFC CIRC FURTHER WEST MORE QUICKLY THAN THE OFFICIAL TPC
FORECAST TRACK...IT MORE CLOSELY RESEMBLES THE OFFICIAL TRACK THAN
THE GFS.

A BROAD TROF OVER THE EAST WILL CONTINUE DURING THE MEDIUM RANGE
PERIOD. FOLLOWED HPCGUIDE WHICH GRAVITATED TOWARD THE MORE
CONSERVATIVE DEPICTIONS OF 00Z UKMET...CANADIAN GLOBAL...NCEP
ENSMEAN...ECMWF...AND GFS. MADE MINOR ADJUSTMENTS TO COMBINED
HPCGUIDE AND TCP FORECASTS BLEND. FELT THAT SCT POPS SUPPORTED
FOR DURING THE END OF THE WEEK WITH FRONTAL BOUNDARY ACROSS THE
REGION.

AVIATION...

OVERALL VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS.
HOWEVER SHOULD ONCE AGAIN SEE AT LEAST BRIEF MVFR/IFR LEVELS IN
FOG/HAZE AT MOST SITES EXCLUDING KROA LATE TONIGHT INTO EARLY
WEDNESDAY MORNING. ALSO WEAK COLD FRONT APPROACHING FROM THE NW
COMBO WITH POTENTIAL TSRA COMPLEXES MAY SPELL ISOLATED CONVECTION
BY MIDDAY WEDNESDAY ESPCLY BLF/LWB. SINCE COVERAGE IFFY WONT
MENTION IN TAFS AT THIS POINT AND GO WITH SCT/BKN CU/AC AT VFR
LEVELS INTO WEDNESDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jul 18, 5:44 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 AM EDT TUE JUL 18 2006

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
544 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER WILL CONTINUE TODAY. HIGHS THIS AFTERNOON WILL BE IN
THE MID TO UPPER 90S. THE HEAT INDEX WILL BE AROUND 100 IN THE
FOOTHILLS...AND 100 TO 105 IN THE PIEDMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-191000-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
544 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER WILL CONTINUE TODAY. HIGHS THIS AFTERNOON WILL BE IN
THE MID 80S TO MID 90S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 5:04 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE JUL 18 2006

WVZ045-182215-
GREENBRIER-
INCLUDING THE CITY OF...LEWISBURG
504 PM EDT TUE JUL 18 2006

...HEAVY RAIN OVER WESTERN GREENBRIER COUNTY...

PERSISTENT THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER
MONONGAHELA NATIONAL FOREST IN WESTERN GREENBRIER COUNTY NEAR THE
TOWN OF TROUT. RADAR WAS ESTIMATING AS MUCH AS 2 INCHES OF
RAINFALL HAS FALLEN NORTH OF TROUT SINCE ABOUT 4PM...AND
THUNDERSTORMS CONTINUED TO DEVELOP IN THE VICINITY. THIS HEAVY
RAINFALL MAY CAUSE SOME MINOR FLOODING OF CREEKS AND STREAMS IN
THE AREA.

IF VERY HEAVY RAINFALL CONTINUES...A FLASH FLOOD WARNING MAY BE
NEEDED. KEEP AN EYE ON AREA CREEKS AND STREAMS FOR RAPIDLY RISING
WATER.
Local storm report, Jul 18, 7:52 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             8 SE RUPERT             37.87N 80.58W
07/18/2006  M0.75 INCH       GREENBRIER         WV   PUBLIC

&&

DOC
Special weather statement, Jul 18, 8:26 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUL 18 2006

WVZ045-190130-
GREENBRIER-
INCLUDING THE CITY OF...LEWISBURG
826 PM EDT TUE JUL 18 2006

...HEAVY THUNDERSTORMS OVER WESTERN GREENBRIER COUNTY...

A BAND OF THUNDERSTORMS WAS LINED UP ALONG THE WESTERN SLOPES OF
WESTERN GREENBRIER COUNTY FROM CLEARCO NORTHEAST TO FORK MOUNTAIN.
THIS ACTIVITY WAS NEARLY STATIONARY AND WILL LIKELY PRODUCE SMALL
HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAINFALL THROUGH ABOUT
9PM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:47 PM EDTSevere Thunderstorm WarningRNKTazewell58 min
Jul 18, 10:04 PM EDTSevere Thunderstorm WarningRNKTazewell56 min
Jul 18, 10:22 PM EDTSevere Thunderstorm WarningRNKSmyth53 min
Jul 18, 11:03 PM EDTFlash Flood WarningRNKSmyth117 min
Jul 19, 2:12 PM EDTSevere Thunderstorm WarningRNKCharlotte63 min
Jul 19, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax85 min
Jul 19, 4:05 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg55 min
Jul 19, 4:12 PM EDTSevere Thunderstorm WarningRNKBath78 min
Jul 19, 4:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville86 min
Jul 19, 5:01 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington72 min
Jul 19, 5:06 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem54 min
Jul 19, 5:20 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham70 min
Jul 19, 5:42 PM EDTSevere Thunderstorm WarningRNKBedford93 min
Jul 19, 5:44 PM EDTSevere Thunderstorm WarningRNKMontgomery76 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem68 min
Jul 19, 6:08 PM EDTSevere Thunderstorm WarningRNKPatrick82 min
Jul 19, 6:16 PM EDTSevere Thunderstorm WarningRNKAmherst49 min
Jul 19, 6:17 PM EDTSevere Thunderstorm WarningRNKBotetourt58 min
Jul 19, 6:18 PM EDTSevere Thunderstorm WarningRNKFranklin87 min
Jul 19, 6:28 PM EDTSevere Thunderstorm WarningRNKBuckingham77 min
Jul 19, 7:08 PM EDTSevere Thunderstorm WarningRNKFloyd67 min
Jul 19, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski76 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningRNKGrayson79 min
Jul 19, 7:47 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min
Jul 19, 4:47 PM EDTSevere Thunderstorm WarningRNKCaswell73 min
Jul 18, 10:53 PM EDTSevere Thunderstorm WarningRNKSummers67 min
Jul 19, 2:25 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe65 min
Jul 19, 6:53 PM EDTSevere Thunderstorm WarningRNKSummers69 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.